MAUDE Adverse Event Report: PLAYTEX MANUFACTURING, INC. OB TAMPON; MENSTUAL TAMPON

PLAYTEX MANUFACTURING, INC. OB TAMPON; MENSTUAL TAMPON
Health Effect - Clinical Codes Toxic Shock Syndrome (2108); Patient Problem/Medical Problem (2688)
Date of Event 05/21/2018
Type of Reportable Event Serious Injury
Event or Problem Description
Consumer is a (b)(6) female who has been using ob tampons since her menses started at (b)(6).On (b)(6) 2018 she sought medical attention at an urgent care center and was diagnosed with a virus and prescribed tylenol for fever and benadryl for redness.Overnight she reported that the fingers of her right hand went numb, she continued to have a high fever, her heart was racing and she was swollen and red all over.On (b)(6) 2018 her temperature was 103 degrees.She sought medical attention with her primary care physician (pcp) and was taken to the emergency room (er).On (b)(6) 2018 she was seen by the infectious disease doctor who was certain it was tss.She was treated for toxic shock syndrome (tss) with intravenous therapy and five antibiotics (names unknown) and the following day was transferred out of the ccu to a regular floor.On (b)(6) 2018 she was discharged from the hospital.The diagnosis of tss was confirmed at her follow up appointment with the infectious disease doctor on (b)(6) 2018.
 
Event or Problem Description
Consumer is a 28 year old female who has been using ob tampons since her menses started at the age of 12 years.On (b)(6) 2018 she sought medical attention at an urgent care center and was diagnosed with a virus and prescribed tylenol for fever and benadryl for redness.Overnight she reported that the fingers of her right hand went numb, she continued to have a high fever, her heart was racing and she was swollen and red all over.On (b)(6) 2018 her temperature was 103 degrees.She sought medical attention with her primary care physician (pcp) and was taken to the emergency room (er).On (b)(6) 2018 she was seen by the infectious disease doctor who was certain it was tss.She was treated for toxic shock syndrome (tss) with intravenous therapy and five antibiotics (names unknown) and the following day was transferred out of the ccu to a regular floor.On (b)(6) 2018 she was discharged from the hospital.The diagnosis of tss was confirmed at her follow up appointment with the infectious disease doctor on (b)(6) 2018.Additional information received on 08/02/2018: consumer is a 28 year old female with no prior medical or surgical history has been using ob tampons since her menses started at the age of 12 years.She reported that she gave birth 10 months ago and has had heavy periods.Consumer stated her period started (b)(6) 2018 and on (b)(6) 2018, after having had a tampon in for four hours, she awakened with profuse vomiting, diarrhea, a temperature of 102.5 and a sunburn-like rash over her entire body.The consumer reported that she took activated charcoal to stop the vomiting and the vomiting stopped after approximately four hours.Although the nausea subsided, the fever continued along with a red, sunburn-like rash.The consumer stated that she was itchy and could barely get out of bed.She reported taking tylenol before bed to help her sleep, however she stated that she barely slept due to a headache and her body hurting.Throughout the day of (b)(6) 2018, she stated that her temperature was between 101.5 and 103 degrees and she thought she had a stomach flu.On (b)(6) 2018 she sought medical attention at an urgent care center and was diagnosed with a virus and prescribed tylenol for fever and benadryl for redness.Overnight she reported that the fingers of her right hand went numb, she continued to have a high fever, her heart was racing, and she was swollen and red all over.On (b)(6) 2018 her temperature was 103.7 degrees, she could not stay hydrated enough and could barely walk.She sought medical attention with her primary care physician (pcp), was taken to the emergency room (er) with four days of high grade fevers, nausea, vomiting, watery diarrhea, myalgias, headache and diffuse, itchy body rash and was admitted to the critical care unit and found to be septic.She was menstruating on admission and had used tampons a few days prior, reporting the longest period they were left in was 8-10 hours.On admission blood pressure was 90/60s and dropped to 80s systolic despite aggressive fluid resuscitation, lactic acidosis of 2.7 with leukocytosis of 18.7, as well as thrombocytopenia and transaminitis.Admitting diagnosis was sepsis, unspecified organism.She was treated with intravenous (iv) fluids, and antibiotics: ceftriaxone (rocephin), doxycycline, vancomycin, and metronidazole (flagyl) and started on heparin subcutaneously for deep vein thrombosis (dvt) prophylaxis.Initial presentation was concerning for tick bite illness versus other sepsis, smear for parasites was negative.It was thought that the diffuse body rash and clinical presentation ultimately was more likely toxic shock syndrome (tss) in the setting of recent tampon use.Gyn confirmed no retained product on pelvic exam.Abnormal liver function tests improved slightly by (b)(6) 2018.Blood and urine cultures, urinalysis, pregnancy and hiv tests were negative.She was transferred to a medical surgical unit on (b)(6) 2018 and discharged on (b)(6) 2018 with a primary diagnosis of toxic shock syndrome.Vital signs were stable, and transaminases continued to rise though the patient reported feeling well and without chest pain, dyspnea, abdominal pain, nausea, vomiting or diarrhea and hyperbilirubinemia had resolved.Elevated liver function tests were felt to be possibly secondary to sepsis/tss.The patient was discharged and instructed to have tss antibody and liver enzymes drawn the following day.The diagnosis of toxic shock syndrome was confirmed at her follow up appointment with the infectious disease doctor on (b)(6) 2018.

Brand Name
OB TAMPON
Common Device Name
MENSTUAL TAMPON
Manufacturer (Section D)
PLAYTEX MANUFACTURING, INC.
804 walker road
dover DE 19904
MDR Report Key7780849
Report Number2515444-2018-00002
Device Sequence Number18889112
Product Code HEB
UDI-Device Identifier00078300070122
UDI-Public078300070122
Combination Product (Y/N)N
PMA/510(K) Number
K990536
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/06/2018
Supplement Date Received by Manufacturer08/02/2018
Initial Report FDA Received Date08/14/2018
Supplement Report FDA Received Date08/30/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age28 YR
Patient Weight81